Format

Send to

Choose Destination
Transplantation. 2005 Dec 15;80(11):1546-9.

Tacrolimus-induced alopecia in female kidney-pancreas transplant recipients.

Author information

1
Service de Transplantation Rénale et de Soins intensifs, Hôpital Necker, 149 rue de Sèvres, 75015 Paris, France.

Abstract

BACKGROUND:

Immunosuppressive drugs given to solid organ transplant recipients may be responsible for cosmetic side effects which can endanger patient compliance. Cyclosporine is associated with hirsutism whereas tacrolimus has been associated with rare cases of alopecia. Since 1998, we have included tacrolimus within the immunosuppressive regimen following kidney-pancreas transplantation. The aim of this study was to evaluate the incidence of alopecia in this population and possible risk factors.

METHODS:

Between January 1, 1995 and October 31, 2003, 59 consecutive simultaneous kidney-pancreas (SPK) transplants were performed in 58 recipients (27 females and 31 males). The immunosuppressive regimen comprised corticosteroids, calcineurin inhibitor (cyclosporine, n=11; or tacrolimus, n=40) and a purine inhibitor (azathioprine or mycophenolate mofetil).

RESULTS:

Clinically significant alopecia occurred in 13 patients (28.9%) receiving tacrolimus versus none receiving cyclosporine (P<0.001). Of those who experienced alopecia, 11 were female and two were male (P=0.02). The mean delay between transplantation and alopecia was 422 days (range 100-1,567). Other causes of alopecia were excluded. Treatment of alopecia with topic minoxidil was successful in all cases but one, which required conversion from tacrolimus to cyclosporine.

CONCLUSIONS:

Alopecia is a frequent complication in women receiving tacrolimus therapy following SPK transplantation. Its pathogenesis is unknown. This cosmetic complication must be discussed with patients before transplantation to minimize the risk of noncompliance.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center